Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 163, NWS New Orleans, LA

July 3, 20114 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 3, 2011, 4:18 PM CDT for 4 parishes in Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2011, 4:18 PM CDT (21:18 UTC)
Expired
Jul 3, 2011, 4:45 PM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Assumption Parish, LA, Lafourche Parish, LA, Saint James Parish, LA, Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3778 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:34 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 3, 3:34 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
334 PM CDT SUN JUL 3 2011

.SYNOPSIS...
WEAK RIDGING EXTENDS FROM THE WESTERN ATLANTIC ACROSS THE NORTHERN
GULF OF MEXICO. A STALLED FRONT EXTENDS ACROSS THE MIDDLE
MISSISSIPPI VALLEY WITH A SURFACE HIGH CENTERED OVER SOUTHWESTERN
WISCONSIN.

LOCALLY...TEMPERATURES HAVE RISEN INTO THE MID TO UPPER 90S...
THOUGH RAIN COOLED AIR HAS LOWERED TEMPERATURES INTO THE UPPER 70S
AND LOWER 80S IN THE VICINITY OF SCATTERED SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...
VERY FEW CHANGES MADE TO THE FORECAST. MODELS CONTINUE TO BE IN
GOOD AGREEMENT...SLOWLY RETROGRADING THE UPPER LEVEL RIDGE OVER
THE NEXT FEW DAYS. WITH ONLY WEAK RIDGING AT THE SURFACE...THIS
SHOULD ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE AREA EACH AFTERNOON. AFTERNOON TEMPERATURES HAVE BEEN
RUNNING ABOVE GUIDANCE FOR THE LAST COUPLE DAYS. SEE NO REASON WHY
THIS WOULDN/T CONTINUE FOR THE NEXT FEW DAYS...SO WILL CONTINUE TO
CARRY TEMPS A FEW DEGREES HIGHER THAN GUIDANCE EACH AFTERNOON
THROUGH TUESDAY.

BY MIDWEEK...WEAK TROUGHING IS FORECAST TO TAKE THE PLACE OF THE
UPPER RIDGE. THIS WILL PROVIDE AN ADDITIONAL FOCUS FOR
CONVECTION AND CLOUDINESS...WHICH IN TURN...SHOULD HELP KEEP
TEMPERATURES FROM RISING AS HIGH. GENERALLY FORECASTING LOW TO MID
90S THROUGH THE SECOND HALF OF THE WORK WEEK.

TOWARD THE END OF THE WEEK AND INTO THE WEEKEND...A WEAK TROPICAL
WAVE MAY MOVE INTO THE EASTERN AND THEN NORTHERN GULF...THOUGH
THERE ARE SOME SIGNIFICANT DIFFERENCES IN THE MODELS CONCERNING
THE HANDLING OF THIS WAVE. WILL MENTION THAT ALL OF THE MODELS
THAT BRING THE WAVE INTO THE NORTHERN GULF MAINTAIN IT AS AN OPEN
WAVE AND DO NOT DEVELOP IT FURTHER. HOWEVER...IF THE WAVE DOES
MAKE IT INTO THE NORTHERN GULF...THIS WOULD RESULT IN A
SIGNIFICANT INFLUX OF MOISTURE AND WOULD ALSO BRING A MORE
SIGNIFICANT CHANCE OF RAIN INTO THE AREA. WILL CONTINUE TO WATCH
THIS SYSTEM AND ADJUST THE FORECAST ACCORDINGLY AS THE EVENTUAL
OUTCOME BECOMES MORE CLEAR.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL OUTSIDE OF SCATTERED CONVECTION.
A FEW GUSTS AS HIGH AS 40KTS WILL BE POSSIBLE IN SOME STORMS...BUT
THE PROBABILITY OF THESE STRONG STORMS AT ANY GIVEN LOCATION IS
TOO LOW TO INCLUDE IN THE TAFS. WILL INCLUDE TEMPO GROUPS AT
SEVERAL LOCATIONS WITH GUSTS UP TO 30KT AND WILL AMEND IF STORMS
LOOK STRONGER. EXPECT CONVECTION TO DISSIPATE AFTER SUNSET.

&&

.MARINE...
WEAK HIGH PRESSURE WILL REMAIN IN PLACE OVER THE COASTAL WATERS
THROUGH MOST OF THE WORK WEEK. WINDS WILL GENERALLY BE LIGHT...10
KNOTS OR LESS WITH SEAS MOSTLY 1 TO 2 FEET OR LESS. THE EXCEPTION
WILL BE IN THE VICINITY OF ANY THUNDERSTORMS WHERE WIND AND WAVES
WILL BE LOCALLY HIGHER. TOWARD THE END OF THE WEEK...A WEAK
TROPICAL WAVE MAY ENTER THE EASTERN/NORTHERN GULF. THIS WOULD
RESULT IN SLIGHTLY HIGHER WINDS AND SEAS...AS WELL AS A HIGHER
CHANCE OF RAIN. THE MAIN IMPACTS WOULD BE OVER THE WEEKEND...WHICH
IS BEYOND THE CURRENT FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  96  72  94 /  20  30  20  30
BTR  75  96  74  94 /  20  30  20  40
ASD  76  96  75  93 /  20  30  20  30
MSY  79  94  77  92 /  20  30  20  30
GPT  76  95  75  92 /  20  30  20  30
PQL  75  94  74  92 /  20  30  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

95/DM
Hazardous weather outlook, Jul 3, 11:44 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 AM CDT SUN JUL 3 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-041645-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1144 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND
PERSIST INTO EARLY EVENING. THE STRONGER THUNDERSTORMS WILL BE
ACCOMPANIED BY GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAIN. A FEW OF THUNDERSTORMS COULD BE STRONG TO
LOCALLY SEVERE WITH WIND GUSTS OF 40 TO 50 MPH.

HEAT INDEX VALUES WILL RISE INTO THE 99 TO 105 DEGREE RANGE THIS
AFTERNOON OUTSIDE OF RAIN AREAS.

MINOR FLOODING CONTINUES ALONG THE ATCHAFALAYA RIVER AT MORGAN
CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. ALTHOUGH
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE PERIOD. THE MAIN
THREATS WILL BE GUSTY TO DAMAGING WINDS...FREQUENT LIGHTNING...AND
BRIEF HEAVY DOWNPOURS OF RAIN.

HEAT INDEX VALUES WILL RISE INTO THE 98 TO 104 DEGREE RANGE EACH
AFTERNOON OUTSIDE OF RAIN AREAS.

MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT
MORGAN CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 3, 2:10 PM CDT, 2 hours 8 minutes before
LAZ060>062-032015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
210 PM CDT SUN JUL 3 2011

...STRONG THUNDERSTORM MOVING NORTHWEST AFFECTING ST. CHARLES
PARISH...ORLEANS PARISH...JEFFERSON PARISH...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DOWNTOWN NEW ORLEANS...MOVING NORTHWEST AT
5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AVONDALE...BRIDGE CITY...HARAHAN...WAGGAMAN...METAIRIE...KENNER AND
THE NEW ORLEANS ARMSTRONG INTERNATIONAL AIRPORT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

98/SO
Special weather statement, Jul 3, 3:08 PM CDT, 1 hour 10 minutes before
LAZ039-071-072-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
308 PM CDT SUN JUL 3 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING WASHINGTON
PARISH...TANGIPAHOA PARISH...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN FRANKLINTON AND
AMITE...MOVING WEST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WILMER...TICKFAW...TANGIPAHOA...ROSELAND...INDEPENDENCE AND
AMITE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Jul 3, 3:18 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     MARINE TSTM WIND 2 N LAKEFRONT AIRPORT   30.07N 90.03W
07/03/2011  M54 MPH          GMZ530             LA   ASOS

            THE ASOS AT NEW ORLEANS LAKEFRONT AIRPORT REPORTED A WIND
            GUST OF 47 KNOTS OR 54 MILES PER HOUR.

&&

98/SO
Special weather statement, Jul 3, 3:23 PM CDT, 55 minutes before
LAZ047-048-032115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
323 PM CDT SUN JUL 3 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING WEST
BATON ROUGE PARISH...EAST BATON ROUGE PARISH...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SCATTERED STRONG STRONG THUNDERSTORMS WERE LOCATED IN THE BATON
ROUGE AREA...MOVING SLOWLY WEST AND NORTHWEST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BRUSLY...PORT ALLEN...BATON ROUGE AIRPORT AND BAKER

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jul 3, 3:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     MARINE TSTM WIND 4 ENE METAIRIE          30.03N 90.11W
07/03/2011  M60 MPH          GMZ530             LA   C-MAN STATION

            THE NEW CANAL STATION REPORTED A WIND GUST OF 52 KNOTS OR
            60 MILES PER HOUR.

&&

98/SO
Special weather statement, Jul 3, 4:09 PM CDT, 9 minutes before
MSZ077-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
409 PM CDT SUN JUL 3 2011

...STRONG THUNDERSTORM MOVING WEST AFFECTING PEARL RIVER COUNTY...

AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTH OF POPLARVILLE...MOVING WEST AT 5
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL PEARL RIVER COUNTY AT 420 PM

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:10 AM CDTSpecial Marine WarningLIX50 min
Jul 3, 3:00 PM CDTSpecial Marine WarningLIX60 min
Jul 3, 3:13 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard30 min
Jul 3, 3:37 PM CDTSpecial Marine WarningLIX23 min
Jul 3, 3:44 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, West Baton Rouge36 min
Jul 3, 5:14 PM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne31 min
Jul 3, 4:25 PM CDTSevere Thunderstorm WarningLIXPearl River35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.